Everyone that works in EMS knows that you talk with your co-workers in a certain language. You reference the calls that you ran by the circumstances surrounding it and not the patients name. This is the story of "The Haldol Lady".
We were having a pretty good day, not too many calls. We had taken a patient to the little hospital that we have in-county and were cleaning up after. Dispatch comes over the radio with a transfer for a "routine medical" at a nursing home, no other info. The call is all the way on the other side of the county so we get in and get on the road.
We pull up at the facility and there are two CNA's waiting outside for us. Hmmm...they don't usually do that. Normally we have to hunt them down them down to glean the small amount of info that they have. I get out, yank the stretcher from the back and Another New Partner (ANP) and me start towards them. I notice that one of the young CNAs has a nice fresh bruise on her cheek.
As we approach one of them says that they are glad that we were finally there to get her off their hands.
"She's been beating the crap out of us and we are fed up with it", the other one says with a motion towards her bruised cheek.
"You guys shouldn't have any problems, she likes men". Great, I think, another transport trying to keep away from a groping old lady.
We wheel the cot down the hall to the room where a few other CNA's and nurses are standing. I get the report. Elderly female, over 80 years old, getting increasingly belligerent and combative. History of frequent UTI's, arthritis and mild Alzheimer's but she had never been violent before.
As I step tentatively into the room I see the woman in question. She is laying on her side, facing away from me.
"Hey I'm BRM from such-and-such EMS, what's going on today?"
"Fuck you, you sumbitch! Get the hell outta my room!"
Hhmmm....not the response I was looking for.
I turn and look at ANP to see if he has any thoughts on the subject at hand. To make a long story a little shorter, he doesn't have any bright ideas either. All our Paramedic charms don't work. Nothing that we can say or do will get her to get on the cot and ride with us.
We start to ask her the "legal" questions. You know them, "Do you know where you are? What day/month/week/year it is? Who is the President of the United States? How many quarters are in a dollar? She had answers to all of them, just not the right ones. (I had to look at one of the nurses on the day of the week question, because I didn't know that one either.....)
So we declare her not competent to make her own decisions and take her welfare in our hands. I went ahead and called for the local cops to come. I knew that we were in the right legally, but it's nice to have some law enforcement witnesses and eventually a sheriff''s deputy arrives. He doesn't do anything but watch, which is OK, that's all I wanted him there for anyways.
I decide to take a blood sugar because of her altered mental status and the fact that she hasn't eaten anything in a while. It takes six of us to hold her down while ANP pricks her finger for the drop of blood we need for the glucometer. 15 seconds later we rule that out, her glucose level is normal. The end result of that was to make her even madder.
There is no way we can take vitals, she won't sit still long enough. She does have a good strong, regular radial pulse and for now that's good enough for me. I deduce that she's not having any difficulty breathing, being as she's able to curse full sentences at everyone in the room. Plus she had no complaints other than us at the moment.
Me and ANP walk out into the hall and both of us say "Haldol" at the same time. So no discussing about further treatment. I get on the horn and call Medical Control and give my report and ask for 5mg of Haldol intramuscular (IM). I get what I asked for and go out to the truck to draw it up. On the way back in I recruit help from the nursing station. They do a semi-formal dog pile on her and I jab her in the hip. We all stand back and wait for the medication to take effect.
And we wait and we wait and we wait. It has no effect at all. Well, I think...she is about 250 on the hoof, maybe we need more. I call back to Med Control and ask for another 5mg. I get it and we go through the whole process again in the other hip. And we wait, again, to no avail. 10mg of Haldol and she is still pissed, maybe even more so now that she's had a needle stuck in each hip.
We all wipe the sweat off our brow and look at each other. I am out of ideas at this point. ANP doesn't have any light bulbs above his head either. And all the staff is looking at us to solve this particular problem.
We walk back out into the hall and talk. The only thing I know to do is to call back to Med Control and let them figure it out. I do and then an order for another 10mg of Haldol, in two 5 mg injections each. The only problem with this is the fact that we only carry 10 mg on the truck. We are fresh out.
I ask the nurse if they have any and she says yes. She pulls out this great big multi-dose vial with 50 mg in 10cc and starts to try to figure out how much she should draw up. After about 5 minutes watching her do her calculations and another nurse giving her well meant, but incorrect advise I give her the correct answer 1cc. She gives me this skeptical look over her glasses. You know the one that says "Who the hell are you to tell me anything? I'm a registered nurse with 4 years of education at an accredited college, countless years walking these halls medicating the sick, plus I'm at least 30 years your elder".
I give her the calculation so she can check for herself. She scribbles some more and finally draws up 2 syringes with 1cc of the medication in each one and hands them both to me with a huff. I also hear her say as I turn to go back to my patients room, "Ain't my ass if he's wrong". I pretend I didn't hear it and keep walking.
When I enter the room I find that my patient is no longer in her bed. There is a gaggle of facility employees and my partner in the adjoining bathroom. I peek my head in and see her sitting on the john. Apparently a new CNA came in and thought that she could do what no one else could and get her on the stretcher. She made it exactly half way before the patient made a pit stop and now she wasn't moving.
At this point my patients is wearing thin. I elbow my way into the doorway and let everyone know the plan. We are going to bodily get her up and put her on the cot. I have moved her bed out of the way and placed the stretcher in its place. So hopefully she won't really know the difference until it's too late.
It worked, in a way. We had to force her legs up once she sat down. After that we placed a sheet around her and tucked it under the mattress, then placed the straps and cinched them down so that she couldn't move but could still take a breath.
I got one shoulder free and jabbed her with one of the 5mg syringes. Then we roll her out and into the truck. At this point she is struggling something fierce. Shouting curses that would make a sailor blush and wriggling like a snake on coke. It took everything I had to keep her on the cot. Then she used the only weapon she had left, her mouth. She started spitting at me and that put me over the top. If she hadn't been old enough to be my grandmother I think that she would have started to have trouble breathing due to great pressure on her airway. As it was, I couldn't bring myself to do that. I just wiped the spittle off of my face and placed a non-rebreather on her with the appropriate O2 settings.
I gave her the other 5 mg and again, as expected, it had absolutely no effect. That was a total of 20 mg of Haldol and she was still just as feisty as when I first laid eyes on her. We made it to the hospital and put her in a bed. I gave my report to a stunned nurse and went to the bathroom to get myself back together again. My shirt was untucked, spit on my face and sweat dripping from my nose.
This was the first time I had ever given Haldol in the field. The first time ever, even in clinicals when I was going through medic class. And it didn't work. If I never have to give it again, it will be too soon.